The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A where members can ask Elaine Moore any health-related question. Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Get started by selecting Member Questions. This is a question-and-answer forum, and each thread represents a member question or set of questions. The question will only appear once it's answered. Thank you for joining.

PLease help regarding dosing of my PTU
Last Post 20 May 2024 10:38 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
kaiUser is Offline New Member New Member Posts:
--
18 May 2024 07:27 PM
    Hi Elaine, I hope you are well and I'm sorry if I keep messaging you here as i am very confused what to do now.
    Im a female turning 40 y/o and lives in UK. I was diagnose of hyperthyroidism last April this year. My lab test were:
    April 4 2024
    TSH = <0.01 (0.3-5.0)
    FT4= 52.7 (7.9-16)
    FT3= 19.6 (3.8-6.0) doctor started me with carbimazole 10mg once a day and propanalol 20mg twice a day. After 2 weeks done another blood test and results were:
    April 22,2024
    TSH = <0.01
    FT4 = 21.6
    FT3= 7.1
    Anti thyroid peroxidase 19 (<9)
    Tsh receptors antibody 17.4 (0-0.9) Doctor said to continue my carbimazole and propanalol same dose. However after a week i developed hives and it's very itchy. I saw my endocrine doctor on May 8 and she changed my meds to PTU 100mg twice a day and just to finish my propanalol for 3 weeks then stop. Last saturday I develop lump on the lower side of my neck which is bothering me so I went again to Gp but they are too slow so yesterday I went to hospital and they checked my thyroid function again and schedule my ultrasound scan on my neck this coming tuesday. My latest result were:
    May 17, 2024
    TSH= <0.01
    FT4= 13.4 (normal range)
    FT3= 5.7 (normal range)
    all my bone profile, ferretin and B12 were also normal. Doctor told me they wanted to inceased my PTU to 150mg twice a day as my TSH is still low but I refused. I told him that what if my FT4 & FT3 become low i will be hypothyroidism then for which he agreed. He told me to continue the PTU 100mg twice a day until I see my endocronologist. My question is am I going to remission? Do i need to lower my PTU dosage? how could I know if im going to hypothyroidism if the next blood test will be after a month or so? sorry for the long post but I'm hoping you can help me. Thank you in advance


    Elaine MooreUser is Offline Veteran Member Veteran Member Posts:4084
    --
    20 May 2024 10:38 PM
    Hi Kai,
    I'm glad your doctor switched you to PTU. That was one of my suggestions although pretty late. You are positively right that your dose should not be increased. TSH is falsely lowered by TSH receptor antibodies. The pituitary gland, which regulates TSH, recognizes these antibodies as if they were TSH and thinks you have enough so the TSH result in Graves' disease is misleading.
    Keep an eye on FT4. Yours is ok now but it''ll continue to fall and then your dose needs to be decreased. The goal is to use the lowest PTU dose needed to keep FT4 near the high end of the reference range and your instinct was good to deny a dose increase. You'll have your dose lowered over time and will eventually achieve remission, probably not as quick as you like but you'll get there and continue to feel better following these guidelines. Best, Elaine
    You are not authorized to post a reply.





     ELAINE-MOORE.COM
    Graves' Disease and Autoimmune Disease Education
    Copyrighted by Elaine Moore © 2008-2025   |   All Rights Reserved. All writing and images copyrighted.
    Copyright Notices and Disclaimers  Designed & Developed by VESWEB Using DNN 2008